CSN Login
Members Online: 3

Question: Is it normal for pain to increase after chemo/rads is over?

suzjazz
Posts: 17
Joined: Jan 2009

Hi everyone. My boyfriend is Scissors, who was dxed with stomach cancer in Jan. and just completed chemo/radiation 2 weeks ago. We met with a surgeon last week and he had a PET scan Friday to see how well the treatment worked in shrinking the tumor. He is supposed to have surgery in a month to 6 weeks.

The surgeon said that they wait 4-6 weeks after because the radiation is still working even after the treatments end.
I am wondering if this is what is causing the increase in pain that he is experiencing. It is right in the area of the tumor and now he says it feels like it is extending into the esophagus and hurts when he swallows. He has now taken a lot of pain meds and is "high" but feels no pain.

I am worried that maybe the cancer spread in spite of the treatment.

The worst part of this is that it is the weekend and of course we can't contact his doctors.
I've been trying to find a hotline where a Doc or nurse can talk to you about specific cancer stuff 24/7, but I don't think there is any such thing.

Does anyone know if this is normal (steep increase in pain at site of cancer after treatment)?
Does anyone know of a cancer hotline number with a medical professional who can answer questions?
I really appreciate any comments--it's mostly for me--Scissors says he is feeling good now, no pain, and he can wait until Monday, but I am afraid and there is no one to ask.

Peace and prayers to all.

Tonia11
Posts: 57
Joined: Jan 2009

My husband's pain came back after his chemo ended. His case is a little different in that the chemo did not shrink his tumor and he is now starting a new drug under a clinical trial. But it does seem for him anyway that although the chemo didn't do was it was supposed to do, it did alleviate some of the symptoms temporarily.

Tomissimo
Posts: 37
Joined: Sep 2008

I'm surprised they didn't comment on this to you, but the Radiation effects continues to increase even after it is stopped. It is the radiation that is irritating the the esophagus. My Dr. told me it would peak at about 7 - 10 days after the end of Radiation. And for me he was right on. I had radiation for 2 wks that ended on the 2nd friday and I think for the next 10 days, peaking the following Weds, I had pain.

The good news is, after that starts to go away he will probably feel significantly better. For me it was the best I had felt since I started having symptoms of my tumor. This was because for me it did shrink the tumor that after the radiation faded I could eat with no pain before surgery.

One of the other reasons to wait is for the effects of chemo and radiation to leave your body before surgery. Chemo kills all the cells in the body when they reproduce. Good and bad cells. Since cancer grows so much quicker then the rest of the body the theory is you'll kill more bad cells then good cells. But this is also why people often lose their hair and have low immunities which if I remember correctly peaks at day 27-32 after the start of chemo. Or maybe it was 3 wks. It has been about 18 mos so I don't remember exactly.

The good news is that it will get better before he does go into surgery hopefully. I certainly wish your husband the best and wish you both the best for the recovery process.

Lilllly
Posts: 16
Joined: May 2009

Chemo and radiation is very taxing on the body. When cancer cells die they release toxins themselves, which can affect the areas they pass through. Is the pain near his kidneys? How long was his chemo/radiation? Longer treatments of chemo and radiation can be hard on kidneys because of the toxins and for long term treatments doctors generally provide medications to assist them.

My dad, who had stomach cancer, right at the end of his last cycle of chemo complained of pains around his kidneys and he was afraid the cancer had spread. Turns out it was just the treatment giving his organs a hard time. They are very harsh chemicals, if you are very worried about it see if you can talk to your doctor I'm sure they can do a CT scan or tell you the results at this point.

Tammy8099
Posts: 3
Joined: Mar 2010

Would love to talk with you and others who have experienced this let me know if this is something you would be interested in I could give you my #. Thanks

livestrong_fighter
Posts: 39
Joined: Dec 2009

hi, Tammy8099

could you please describe the pain you had associated with time frame when you finish your chemo? I will finish my chemo in about 3 month and would love to hear what I should be expecting.

thank you very much

Joseroque
Posts: 6
Joined: Mar 2010

Hi,

I am also undergoing chemotheraphy, this is my 4th regimen (Epirubricin, Carboplatin and 5FU) and it turned out to be the strongest (in the sense that I suffered the most). I took the chemo on 13th March (2.5days) saline drips. While thankfully the mouth sores/ulcers have subsided, As of today I am still feeling low and dejected most times and gripe in the stomach area. Sometimes I feel like its pushing the operation site (I had a total gastrectomy in June 2009 and then the drs operated me again on 22nd feb 2010 to take out 2 nylon stitches which caused an infection at the operation site. At times I worry that it is the cancer that is giving me this gripe in the stomach. At other times, it looks like its my inability to pass gas freely and that the trapped gas gives me the pains. Also, the Dr says the pain could be due to my intestines adtherence and thats why when food or liquids are passing through I get pain. They are unable to give me a concrete answer and it sure is frustrating. i had my last PET scan in mid January, I am thinking of doing another PET in April, before taking any more Chemo, since my body seems to be telling me that It cant take any more.

Does anyone get sympthoms like mine? I would be nice if you could share, what you do to alleviate them.

I also remember that I had some terrible pain in my stomach area when I took my 2nd and 3rd chemo too. I had to take pain killers for the pain to subside. I now use Spasmoproxyvan. Used a bit of voveran, but the drs say that they can lead to complications in the liver.

I wish all of you a prayerful holy week and pray that all of us be healed through the grace and mercy of the almighty.

God bless,
Maurice

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network